Chlorpheniramine-Phenylephrine

By

Generic Name: Chlorpheniramine-Phenylephrine Brand Name(s): Generics only. No brands available. Avability: Rx, OTC Pregnancy Category: C

Uses

What is Chlorpheniramine-Phenylephrine used for?

Chlorpheniramine-Phenylephrine is used to temporarily relieve symptoms caused by the common cold, flu, allergies, or other breathing illnesses (such as sinusitis, bronchitis). Antihistamines help relieve watery eyes, itchy eyes/nose/throat, runny nose, and sneezing. Decongestants help to relieve stuffy nose and ear congestion symptoms.

Cough-and-cold products have not been shown to be safe or effective in children younger than 6 years. Therefore, do not use this product to treat cold symptoms in children younger than 6 years unless specifically directed by the doctor. Some products (including some long-acting tablets/capsules) are not recommended for use in children younger than 12 years. Ask your doctor or pharmacist for more details about using your product safely. Do not use this product to make a child sleepy.

These products do not cure or shorten the length of the common cold and may cause serious side effects. To decrease the risk for serious side effects, carefully follow all dosage directions. Do not give other cough-and-cold medication that might contain the same or similar ingredients (see also Drug Interactions section). Ask the doctor or pharmacist about other ways to relieve cough and cold symptoms (such as drinking enough fluids, using a humidifier or saline nose drops/spray).

How should I take Chlorpheniramine-Phenylephrine?

Take this medication by mouth as directed by your doctor. If you are self-treating, follow all directions on the product package.

If you are using the liquid form of this medication, carefully measure the dose using a special measuring device/spoon. Do not use a household spoon because you may not get the correct dose. If your liquid form is a suspension, shake the bottle well before each dose.

Do not crush or chew extended-release tablets or capsules. Doing so can release all of the drug at once, increasing the risk of side effects. Also, do not split extended-release tablets unless they have a score line and your doctor or pharmacist tells you to do so. Swallow the whole or split tablet without crushing or chewing.

If you are using chewable tablets, chew each tablet thoroughly before swallowing.

If you are using a product made to dissolve in the mouth (tablets/strips), dry your hands before handling the medication. Place each dose on the tongue and allow to dissolve completely, then swallow it with saliva or with water.

Dosage is based on the product you are taking and your age, medical condition, and response to treatment. Do not increase your dose or take this medication more often than directed without your doctor’s approval. Improper use (abuse) of this medication may result in serious harm (such as hallucinations, seizure, death).

If your doctor directs you to take this medication daily, take it regularly to get the most benefit from it. To help you remember, take it at the same time(s) each day.

Tell your doctor if your condition persists for more than 1 week, if it worsens, or if it occurs with fever, rash, or persistent headache. These may be symptoms of a serious medical problem and should be checked by a doctor.

How do I store Chlorpheniramine-Phenylephrine?

Chlorpheniramine-Phenylephrine is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store Chlorpheniramine-Phenylephrine in the bathroom or the freezer. There may be different brands of Chlorpheniramine-Phenylephrine that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.

You should not flush Chlorpheniramine-Phenylephrine down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.

Precautions & warnings

What should I know before using Chlorpheniramine-Phenylephrine?

Before taking this product, tell your doctor or pharmacist if you are allergic to any of its ingredients; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

Before using this medication, tell your doctor or pharmacist your medical history, especially of: breathing problems (such as asthma, emphysema), diabetes, glaucoma, heart problems, high blood pressure, kidney problems, liver disease, seizures, stomach/intestinal problems (such as ulcers, blockage), overactive thyroid (hyperthyroidism), difficulty urinating (such as due to enlarged prostate).

Liquid products, chewable tablets, or dissolving tablets/strips may contain sugar or aspartame. Liquid products may also contain alcohol. Caution is advised if you have diabetes, alcohol dependence, liver disease, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely.

Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).

Children may be more sensitive to the side effects of this product, especially excitation and agitation.

Older adults may be more sensitive to the side effects of this product, especially dizziness, drowsiness, confusion, constipation, fast/irregular heartbeat, trouble sleeping, or urination problems. Dizziness, drowsiness, trouble sleeping, and confusion can increase the risk of falling.

During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor.

This medication may pass into breast milk and the effect on a nursing infant is unknown. Consult your doctor before breast-feeding.

Is it safe during pregnancy or breast-feeding?

There are no adequate studies in women for determining risk when using this Chlorpheniramine-Phenylephrine during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking Chlorpheniramine-Phenylephrine. Chlorpheniramine-Phenylephrine is pregnancy risk category C according to the US Food and Drug Administration (FDA).

FDA pregnancy risk category reference below:

  • A=No risk,
  • B=No risk in some studies,
  • C=There may be some risk,
  • D=Positive evidence of risk,
  • X=Contraindicated,
  • N=Unknown

Side effects

What side effects can occur from Chlorpheniramine-Phenylephrine?

Drowsiness, dizziness, dry mouth/nose/throat, headache, upset stomach, constipation, or trouble sleeping may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.

If your doctor has directed you to use this product, remember that he or she has judged that the benefit to you is greater than the risk of side effects. Many people using the product do not have serious side effects.

Tell your doctor right away if any of these unlikely but serious side effects occur: mental/mood changes (such as confusion, hallucinations), ringing in the ears, difficulty urinating, vision changes (such as blurred/double vision).

Seek immediate medical attention if any of these rare but very serious side effects occur: fast/irregular heartbeat, seizure.

A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.

Interactions

What drugs may interact with Chlorpheniramine-Phenylephrine?

Some products that may interact with this drug are: antihistamines applied to the skin (such as diphenhydramine cream, ointment, spray), blood pressure medications (especially guanethidine, methyldopa, beta blockers such as atenolol, or calcium channel blockers such as nifedipine).

Taking MAO inhibitors with this medication may cause a serious (possibly fatal) drug interaction. Avoid taking MAO inhibitors (isocarboxazid, linezolid, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, safinamide, selegiline, tranylcypromine) during treatment with this medication. Most MAO inhibitors should also not be taken for two weeks before treatment with this medication. Ask your doctor when to start or stop taking this medication.

Tell your doctor or pharmacist if you are taking other products that cause drowsiness such as opioid pain or cough relievers (such as codeine, hydrocodone), alcohol, marijuana, drugs for sleep or anxiety (such as alprazolam, lorazepam, zolpidem), muscle relaxants (such as carisoprodol, cyclobenzaprine), or other antihistamines (such as cetirizine, diphenhydramine).

Check the labels on all your medicines (such as allergy or cough-and-cold products, diet aids) because they may contain ingredients that could affect your blood pressure or cause drowsiness. Ask your pharmacist about using those products safely.

This medication may interfere with certain medical/lab tests (such as brain scan for Parkinson’s disease, urine drug screening tests), possibly causing false test results. Make sure lab personnel and all your doctors know you use this drug.

Chlorpheniramine-Phenylephrine may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.

Does food or alcohol interact with Chlorpheniramine-Phenylephrine?

Chlorpheniramine-Phenylephrine may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.

This drug may make you dizzy or drowsy. Alcohol or marijuana can make you more dizzy or drowsy. Do not drive, use machinery, or do anything that needs alertness until you can do it safely. Limit alcoholic beverages. Talk to your doctor if you are using marijuana.

What health conditions may interact with Chlorpheniramine-Phenylephrine?

Chlorpheniramine-Phenylephrine may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.

Dosage

The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using this Chlorpheniramine-Phenylephrine.

What is the dose of Chlorpheniramine-Phenylephrine for an adult?

Usual Adult Dose for Allergic Rhinitis

Immediate-release tablets: 1 tablet (2 mg-5 mg) every 4 to 6 hours as needed or 1 tablet (4 mg-10 mg or 3 mg-10 mg) every 4 hours as needed. Not to exceed 6 doses in 24 hours.

Immediate-release liquid: 5 mL (4 mg-10 mg/5 mL) or (4 mg-12.5 mg/5 mL) 3 to 4 times a day as needed

Sustained-release tablets: 1 tablet (8 mg-20mg) or (9 mg-25 mg) every 12 hours as needed.

or 1 to 2 tablet(s) (4 mg-20mg) every 12 hours as needed

Sustained-release suspension:

chlorpheniramine-phenylephrine (3 mg-7.5 mg/ 5 mL) extended release suspension

15 mL orally every 12 hours as needed.

Usual Adult Dose for Cold Symptoms

Immediate-release tablets: 1 tablet (2 mg-5 mg) every 4 to 6 hours as needed or 1 tablet (4 mg-10 mg or 3 mg-10 mg) every 4 hours as needed. Not to exceed 6 doses in 24 hours.

Immediate-release liquid: 5 mL (4 mg-10 mg/5 mL) or (4 mg-12.5 mg/5 mL) 3 to 4 times a day as needed

Sustained-release tablets: 1 tablet (8 mg-20mg) or (9 mg-25 mg) every 12 hours as needed.

or 1 to 2 tablet(s) (4 mg-20mg) every 12 hours as needed

Sustained-release suspension:

chlorpheniramine-phenylephrine (3 mg-7.5 mg/ 5 mL) extended release suspension

15 mL orally every 12 hours as needed.

What is the dose of Chlorpheniramine-Phenylephrine for a child?

Usual Pediatric Dose for Allergic Rhinitis

chlorpheniramine-phenylephrine (1 mg-3.5 mg/mL) oral drops:

6 months to 11 months: 0.75 mL orally 4 times a day.

1 year to 2 years: 1 mL orally 4 times a day.

chlorpheniramine-phenylephrine (1 mg-2 mg/mL) oral drops:

2 years to 5 years: 1 mL orally every 4 to 6 hours as needed. Do not exceed 4 doses in 24 hours.

6 years to 12 years: 2 mL orally every 4 to 6 hours as needed. Do not exceed 4 doses in 24 hours.

chlorpheniramine-phenylephrine 1 mg-2.5 mg/ 5 mL oral drops:

6 years to 12 years: 10 mL orally every 4 hours. Do not exceed 6 doses in 24 hours.

chlorpheniramine-phenylephrine 2 mg-5 mg/ml oral drops:

2 years to 5 years: 0.5 mL every 4 hours. Do not exceed 6 doses in 24 hours.

6 years to 12 years: 1 mL every 4 hours. Do not exceed 6 doses in 24 hours.

chlorpheniramine-phenylephrine (3 mg-7.5 mg/ 5 mL) extended release suspension:

2 to 5 years: 1.25 to 2.5 ml orally every 12 hours as needed.

6 to 11 years: 2.5 to 5 ml orally every 12 hours as needed.

12 years or older: 15 ml orally every 12 hours as needed.

chlorpheniramine-phenylephrine (4 mg-7.5 mg/ 20 mL) extended release suspension:

2 to 5 years: 2.5 ml orally every 12 hours as needed.

6 to 11 years: 5 ml orally every 12 hours as needed.

12 years or older: 10 ml orally every 12 hours as needed.

chlorpheniramine-phenylephrine (4 mg-10 mg or 3 mg-10 mg) oral tablet:

6 to 11 years: one half tablet orally every 4 hours as needed.

12 years or older: one tablet orally every 4 hours as needed.

Not to exceed 6 doses in 24 hours.

chlorpheniramine-phenylephrine (4 mg-12.5 mg/ 5 mL) oral syrup:

2 to 5 years: 1.25 ml orally every 4 hours to 6 hours, not to exceed 7.5 mL in 24 hours.

6 to 11 years: 2.5 ml orally every 4 hours to 6 hours, not to exceed 15 mL in 24 hours.

12 years or older: 5 ml orally every 4 hours to 6 hours, not to exceed 30 mL in 24 hours.

chlorpheniramine-phenylephrine (4.5 mg-5 mg/ 5 mL) extended release suspension:

2 to 5 years: 2.5 ml to 5 mL orally every 12 hours.

6 to 11 years: 2.5 ml to 10 mL orally every 12 hours.

chlorpheniramine-phenylephrine (4 mg-20 mg) extended release capsule:

6 to 12 years: one capsule orally every 12 hours, not to exceed 2 capsules in 24 hours.

12 years or older: two capsules orally every 12 hours, not to exceed 4 capsules in 24 hours.

chlorpheniramine-phenylephrine (8 mg-20 mg) extended release tablet:

6 to 12 years: one-half tablet orally every 12 hours.

12 years or older: one tablet orally every 12 hours.

Usual Pediatric Dose for Cold Symptoms

chlorpheniramine-phenylephrine (1 mg-3.5 mg/mL) oral drops:

6 months to 11 months: 0.75 mL orally 4 times a day.

1 year to 2 years: 1 mL orally 4 times a day.

chlorpheniramine-phenylephrine (1 mg-2 mg/mL) oral drops:

2 years to 5 years: 1 mL orally every 4 to 6 hours as needed. Do not exceed 4 doses in 24 hours.

6 years to 12 years: 2 mL orally every 4 to 6 hours as needed. Do not exceed 4 doses in 24 hours.

chlorpheniramine-phenylephrine 1 mg-2.5 mg/ 5 mL oral drops:

6 years to 12 years: 10 mL orally every 4 hours. Do not exceed 6 doses in 24 hours.

chlorpheniramine-phenylephrine 2 mg-5 mg/ml oral drops:

2 years to 5 years: 0.5 mL every 4 hours. Do not exceed 6 doses in 24 hours.

6 years to 12 years: 1 mL every 4 hours. Do not exceed 6 doses in 24 hours.

chlorpheniramine-phenylephrine (3 mg-7.5 mg/ 5 mL) extended release suspension:

2 to 5 years: 1.25 to 2.5 ml orally every 12 hours as needed.

6 to 11 years: 2.5 to 5 ml orally every 12 hours as needed.

12 years or older: 15 ml orally every 12 hours as needed.

chlorpheniramine-phenylephrine (4 mg-7.5 mg/ 20 mL) extended release suspension:

2 to 5 years: 2.5 ml orally every 12 hours as needed.

6 to 11 years: 5 ml orally every 12 hours as needed.

12 years or older: 10 ml orally every 12 hours as needed.

chlorpheniramine-phenylephrine (4 mg-10 mg or 3 mg-10 mg) oral tablet:

6 to 11 years: one half tablet orally every 4 hours as needed.

12 years or older: one tablet orally every 4 hours as needed.

Not to exceed 6 doses in 24 hours.

chlorpheniramine-phenylephrine (4 mg-12.5 mg/ 5 mL) oral syrup:

2 to 5 years: 1.25 ml orally every 4 hours to 6 hours, not to exceed 7.5 mL in 24 hours.

6 to 11 years: 2.5 ml orally every 4 hours to 6 hours, not to exceed 15 mL in 24 hours.

12 years or older: 5 ml orally every 4 hours to 6 hours, not to exceed 30 mL in 24 hours.

chlorpheniramine-phenylephrine (4.5 mg-5 mg/ 5 mL) extended release suspension:

2 to 5 years: 2.5 ml to 5 mL orally every 12 hours.

6 to 11 years: 2.5 ml to 10 mL orally every 12 hours.

chlorpheniramine-phenylephrine (4 mg-20 mg) extended release capsule:

6 to 12 years: one capsule orally every 12 hours, not to exceed 2 capsules in 24 hours.

12 years or older: two capsules orally every 12 hours, not to exceed 4 capsules in 24 hours.

chlorpheniramine-phenylephrine (8 mg-20 mg) extended release tablet:

6 to 12 years: one-half tablet orally every 12 hours.

12 years or older: one tablet orally every 12 hours.

How is Chlorpheniramine-Phenylephrine available?

Chlorpheniramine-Phenylephrine is available in the following dosage forms and strengths:

  • Oral tablet,
  • Oral tablet, chewable,
  • Oral suspension,
  • Oral liquid,
  • Oral elixir,
  • Oral capsule, extended release,
  • Oral suspension, extended release,
  • Oral tablet, extended release,
  • Oral syrup, oral drops.

What should I do in case of an emergency or overdose?

In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.

What should I do if I miss a dose?

If you miss a dose of Chlorpheniramine-Phenylephrine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Sources

Review Date: November 5, 2018 | Last Modified: November 5, 2018

Want to live your best life?
Get the Hello Doktor Daily newsletter for health tips, wellness updates and more.
You might also like